Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 207, NWS Charleston, WV

August 20, 2019Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2019, 6:55 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2019, 6:55 PM EDT (22:55 UTC)
Expired
Aug 20, 2019, 7:45 PM EDT
In force
50 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:29 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 20, 2:29 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Tue Aug 20 2019

.SYNOPSIS...
Upper level disturbances could produce showers or storms
through Wednesday. Cold front brings rainfall Thursday. Dry and
cooler this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...

Sent a quick update to issue a Excessive Heat Advisory for
portions of southeast OH and southeast KY through 6 PM.

As of 205 PM Tuesday...

The area remains under the influence of a surface high pressure, and
an upper level low amplitude trough. Models bring few H500 vorticity
maxes across the area through Wednesday. These short waves will
likely interact with limited moisture to produce scattered
showers or storms. Models suggest a healthy H500 vort max will
move across our northwest sections by 00Z this evening, perhaps
bringing another cluster of storms into southeast OH and
northern WV. Convective activity should diminish in intensity
and coverage later tonight.

Similar low temperatures can be expected tonight, generally in the
upper 60s lowlands, ranging into the low 60s northeast mountains.
With some clouds around, but despite of near calm flow, less river
valley fog can be expected overnight tonight. This could change over
areas that receive rainfall this afternoon and evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

Unsettled weather continues on Wednesday, as weak disturbances cross
the area, with isold to sct showers and storms. A few storms could
be strong to severe with damaging winds the primary threat. SPC has
added a marginal risk to the CWA for Wednesday.

A cold front will move into the area Thursday night and Friday, with
continued showers and thunderstorms across the area. Front will be
across southern zones on Friday, with drier weather across northern
zones for the most part.

With the overall warm and humid atmosphere in place, heavy downpours
and localized water issues will be a possibility during the period,
particularly if areas receive repetitive convection.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

Brief break in the precipitation across most areas over the weekend
with high pressure briefly in control. Showers and storms will still
continue to be a possibility, particularly across the higher terrain
and southern zones, where humidity will be higher in vcnty of front,
just to south of southern zones.

Heat and humidity will be on the increase towards the end of the
week into early next week as the front lifts north across the area
again, along with several disturbances, bringing a return of active
weather to the region.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 136 PM Tuesday...

Widespread VFR conditions will prevail under surface high
pressure. Diurnal heating aided by mid level vorticity maxes
could produce showers or storms through tonight. Brief IFR
conditions expected along stronger storms.

Models differ on the timing of H500 short wave to affect the
area tonight. The leaning towards the well initialized NAM which
bring a mid level wave affecting portions of southeast OH and WV
including PKB from 00z to 05Z.

Wind will become calm tonight while some clouds pass by. River
valley fog can not be ruled out of the question, although if
any, it should be confined to the deeper river valleys.

VFR conditions will prevail once again Wednesday, with isolated
brief periods of IFR or worst under convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Location of convection could vary. Areas of
fog could be larger than expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible with showers and storms mid week, stratus and
valley fog redeveloping by Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 6 PM EDT this evening for WVZ005>008-
     013>016.
OH...Heat Advisory until 6 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 6 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Aug 20, 2:20 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
220 PM EDT Tue Aug 20 2019

OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-017>020-024>034-039-
040-515>526-211830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-
Buchanan-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
220 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms through this
evening with the main threat being possible damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-211830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
220 PM EDT Tue Aug 20 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for severe thunderstorms through this evening with
the main threat being damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 20, 2:29 PM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Tue Aug 20 2019

WVZ526-201900-
Southeast Randolph-
229 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH COUNTY...

At 229 PM EDT, a strong thunderstorm was located near Elkins, moving
northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bowden.

LAT...LON 3883 7974 3890 7979 3902 7969 3900 7964
      3894 7953
TIME...MOT...LOC 1829Z 223DEG 13KT 3890 7973

25
Special weather statement, Aug 20, 4:22 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Tue Aug 20 2019

WVZ520>522-202100-
Southeast Nicholas-Southeast Webster-Northwest Webster-
422 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WEBSTER COUNTY...

At 422 PM EDT, a strong thunderstorm was located near
Camden-On-gauley, or 9 miles north of Richwood, moving northeast at
15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Camden-On-gauley, Camden
On Gauley, Cowen and Upper Glade.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3827 8054 3830 8058 3832 8055 3836 8061
      3853 8048 3843 8033
TIME...MOT...LOC 2022Z 226DEG 7KT 3836 8052

MEK
Special weather statement, Aug 20, 5:17 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
517 PM EDT Tue Aug 20 2019

OHZ067-075-076-202145-
Washington-Athens-Morgan-
517 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...SOUTH
CENTRAL MORGAN AND CENTRAL ATHENS COUNTIES...

At 517 PM EDT, a strong thunderstorm was located 7 miles east of
Athens, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Athens, Chesterhill, Amesville, Stroud Run State Park and Bartlett.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3920 8197 3930 8209 3952 8187 3935 8160
TIME...MOT...LOC 2117Z 231DEG 19KT 3928 8197

MEK
Special weather statement, Aug 20, 5:44 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Tue Aug 20 2019

WVZ039-521-522-525-526-202215-
Southeast Webster-Northwest Randolph-Northwest
Webster-Upshur-Southeast Randolph-
544 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTH
CENTRAL UPSHUR AND NORTHEASTERN WEBSTER COUNTIES...

At 544 PM EDT, a strong thunderstorm was located near Holly River
State, or 8 miles northeast of Webster Springs, moving northeast at
20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Holly River State, Alexander, Helvetia, Hacker Valley, Pickens and
Waneta.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3851 8031 3859 8043 3881 8027 3868 8002
TIME...MOT...LOC 2144Z 223DEG 16KT 3859 8033

MEK
Special weather statement, Aug 20, 6:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
648 PM EDT Tue Aug 20 2019

KYZ105-WVZ005-202315-
Lawrence-Wayne-
648 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located over Ulysses, or
near Inez, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ulysses, Charley, Clifford, Glenhayes, Gallup and Crum.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3808 8250 3791 8235 3789 8237 3788 8242
      3790 8244 3791 8247 3790 8247 3792 8248
      3793 8250 3795 8250 3796 8254 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3792 8274 3796 8277
TIME...MOT...LOC 2248Z 239DEG 12KT 3793 8264

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:31 AM EDTSpecial Weather StatementRLXPleasants, Wood29 min
Aug 20, 6:59 AM EDTSpecial Weather StatementRLXJackson, Pleasants, Wirt, Wood31 min
Aug 20, 7:27 AM EDTSpecial Weather StatementRLXWirt48 min
Aug 20, 8:24 AM EDTSpecial Weather StatementRLXDoddridge, Ritchie51 min
Aug 20, 2:17 PM EDTHeat AdvisoryRLXCabell, Jackson, Kanawha, Lincoln, Mason, Putnam and 2 more4 hr
Aug 20, 2:29 PM EDTSpecial Weather StatementRLXTucker31 min
Aug 20, 2:34 PM EDTSevere Thunderstorm WarningRLXRandolph26 min
Aug 20, 2:44 PM EDTSevere Thunderstorm WarningRLXRandolph31 min
Aug 20, 4:22 PM EDTSpecial Weather StatementRLXWebster38 min
Aug 20, 5:44 PM EDTSpecial Weather StatementRLXUpshur31 min
Aug 20, 7:26 PM EDTSpecial Weather StatementRLXWood34 min
Aug 20, 7:02 AM EDTSpecial Weather StatementRLXMorgan28 min
Aug 20, 7:52 AM EDTSpecial Weather StatementRLXPerry38 min
Aug 20, 8:10 AM EDTSpecial Weather StatementRLXPerry65 min
Aug 20, 5:17 PM EDTSpecial Weather StatementRLXAthens28 min
Aug 20, 7:24 PM EDTSpecial Weather StatementRLXJackson36 min
Aug 20, 7:32 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton43 min
Aug 20, 6:48 PM EDTSpecial Weather StatementRLXLawrence27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.